Hail, Custer
- When
- August 4, 3:10 PM MST
- Where
- Custer County, Pringle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.600, -103.600
A severe thunderstorm produced hail to quarter size near Pringle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size near Pringle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 12:45 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT SAT AUG 4 2007 .DISCUSSION...VIS SAT SHOWS THE LOW LEVEL CLOUD DECK HAS ERODED OVER MOST OF THE SD PLAINS...THOUGH THE DECK IS PERSISTING ACROSS SOUTH CENTRAL SD. CU FIELD DEVELOPED QUICKLY LATE THIS MORNING OVER THE BLACK HILLS AND NE WY. SURFACE OBS SHOW A SURFACE TROUGH/DRY LINE EXTENDING ACROSS ACROSS THE WESTERN SD BORDER WITH DEWPOINTS IN MID TO UPPER 60S ON THE MOIST SIDE OF THE BOUNDARY. THE RUC AND NAM BOTH SHOW CAPE VALUES OVER 1000 J/KG ALONG THE DRY LINE...WITH THE HILLS REACHING OVER 2000 J/KG. THE CAP WILL CONTINUE TO ERODE OVER THE AREA...WHILE AREAS FARTHER EAST THAT HAD MORE CLOUD COVER THIS MORNING WILL REMAIN CAPPED THE REST OF THE DAY. HAVE INCREASED POPS OVER THE HILLS TO 30...AND ADDED 20 POPS ACROSS NE WY AND WRN SD. THERE IS ENOUGH SHEAR FOR SOME STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. WEAK UPPER RIDGE WILL REMAIN ACROSS THE CWA THE NEXT COUPLE DAYS. SEVERAL SHORTWAVES ARE PROGGED TO PUSH THROUGH KEEPING AN ACTIVE PATTERN SUNDAY AND MONDAY. A SURFACE TROUGH WILL REMAIN ACROSS THE CWA AIDING WITH CONVECTIVE INITIATION TOMORROW. INSTABILITY IS NOT LACKING WITH CAPE VALUES RANGING FROM 1000 J/KG ACROSS THE PLAINS TO 2000 TO 3000 J/KG OVER THE HILLS. WITH A JET STREAK ACROSS ND ENHANCING VERTICAL SHEAR...COULD SEE SOME STORMS BECOMING SEVERE AGAIN TOMORROW. EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER THROUGH MOST OF NEXT WEEK AS A SERIES OF WEAK DISTURBANCES CROSS THE AREA...CREATING A SLIGHT CHANCE OF THUNDERSTORMS OVER VARIOUS PORTIONS OF THE FORECAST AREA EACH DAY. HIGH TEMPERATURES WILL BE WELL INTO THE 90S ON THE PLAINS...WITH SOME 80S IN THE BLACK HILLS. && .AVIATION...ISOLD/SCT TSTMS EXPECTED ACROSS THE AREA THIS EVENING WITH A CHANCE OF THUNDERSTORMS OVER SOUTHWESTERN NORTH DAKOTA OVERNIGHT. VFR CONDITIONS EXPECTED OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/RICHARDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT SAT AUG 4 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) SAT AUG 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER NORTHEAST WYOMING...AND MOVE INTO PARTS OF WESTERN SOUTH DAKOTA THIS EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND AGAIN ON MONDAY. THERE IS THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME SEVERE... PARTICULARLY OVER SOUTH CENTRAL AND PARTS OF WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1234 PM MDT SAT AUG 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 S RAPID CITY 43.99N 103.23W
08/03/2007 E2.50 INCH PENNINGTON SD PUBLIC
2 BROKEN WINDOWS
0750 PM HAIL 8 SE RAPID CITY 43.99N 103.12W
08/03/2007 E1.00 INCH PENNINGTON SD PUBLIC
ALSO ESTIMATED 40 MPH WINDS
0810 PM HAIL 15 SE RAPID CITY 43.92N 103.02W
08/03/2007 E1.25 INCH PENNINGTON SD PUBLIC
0830 PM TSTM WND GST 3 SE FAIRBURN 43.66N 103.16W
08/03/2007 E60.00 MPH CUSTER SD TRAINED SPOTTER
&&
MHOLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 339 PM MDT SAT AUG 4 2007 SDZ029-074-042345- HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS- INCLUDING THE CITIES OF...BLUE BELL...BUFFALO GAP... CENTER LAKE AND CUSTER 339 PM MDT SAT AUG 4 2007 .NOW... ...THUNDERSTORMS MOVING INTO THE AREA... AT 334 PM MDT...A THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST OF STOCKADE LAKE...OR ABOUT 3 MILES SOUTHEAST OF CUSTER...MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL REACH SANATOR AROUND 340 PM MDT...BLUE BELL AROUND 350 PM MDT...PRINGLE AROUND 400 PM MDT...WIND CAVE VISITORS CENTER AROUND 430 PM MDT... SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. CARSTENS
The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39970, 39971.